Pain Channel
Topics & Medications
Quicklinks
Related Channels

Tramadol and Seizures

Tramadol (Ultram) is known to cause seizures. Clinical studies have shown that less than 1 percent of people experience seizures. Tramadol may increase the risk in people who have certain health conditions (such as epilepsy or a brain infection) or those who are taking certain medications (such as antipsychotics or MAOIs). If you experience seizures while taking tramadol, contact your healthcare provider.

Does Tramadol Cause Seizures?

Tramadol hydrochloride (Ultram®) is a prescription pain medication. One of the potential side effects of this drug is seizures. Some people may be at a greater risk for seizures with tramadol than others. Overall, clinical studies indicate that less than 1 percent of people taking the drug experience this problem.
 

Risk of Seizures With Tramadol

Seizures have occurred in people taking a normal tramadol dosage. However, they appear to be most common in people taking high doses, such as people who have a problem with tramadol abuse. Other people who may be at a high risk for seizures with tramadol include people who:
 
  • Have epilepsy
  • Have had seizures in the past
  • Have head trauma
  • Are withdrawing ("detoxing") from drugs or alcohol
  • Have a brain or spinal infection.
     
Medications can also increase the risk of seizures due to tramadol. Such medications include but are not limited to:
 
 
 

 

 

 
 

 

 
What Your Pharmacist Wishes You Knew About Chronic Pain Medications

Tramadol Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.